Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 306, NWS Midland/Odessa, TX

June 1, 2007Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2007, 7:23 PM CDT for Dawson County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2007, 7:23 PM CDT (00:23 UTC)
Expired
Jun 1, 2007, 8:30 PM CDT
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 020023
SVRMAF
TXC115-020130-
/O.NEW.KMAF.SV.W.0306.070602T0023Z-070602T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT FRI JUN 1 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DAWSON COUNTY IN WEST TEXAS...

* UNTIL 830 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  SAND...OR 13 MILES WEST OF LAMESA...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  UNION...
  FRIENDSHIP...
  PATRICIA...
  KLONDIKE...
  U.S. HIGHWAY 180 IN WESTERN DAWSON COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3281 10197 3252 10185 3252 10219 3271 10220
      3272 10219 3276 10220 3277 10219 3283 10220

$$
1 follow-up statement
000 
WWUS54 KMAF 020111
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT FRI JUN 1 2007

TXC115-020130-
/O.CON.KMAF.SV.W.0306.000000T0000Z-070602T0130Z/
DAWSON TX-
811 PM CDT FRI JUN 1 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN DAWSON COUNTY...

AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 7 MILES WEST OF PATRICIA...OR ABOUT 17 MILES SOUTHWEST OF 
LAMESA...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
FRIENDSHIP...PATRICIA...STATE HIGHWAY 349 IN SOUTHERN DAWSON COUNTY.

DURING A SEVERE THUNDERSTORM...THE BEST PROTECTION CAN BE FOUND IN 
AN INTERIOR ROOM OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3281 10197 3252 10185 3252 10219 3271 10220
      3272 10219 3276 10220 3277 10219 3283 10220

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:21 PM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 2:21 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT FRI JUN 1 2007

.DISCUSSION...
AN UPPER LEVEL RIDGE IS BEGINNING TO BUILD ACROSS WESTERN MEXICO AND
IN COMBINATION WITH THE UPPER LEVEL LOW CIRCULATING OVER SOUTH
DAKOTA WILL GRADUALLY TURN THE FLOW OVER MIDLAND TO NORTHWESTERLY
THIS AFTERNOON.  SEVERAL SHORTWAVES WILL TRANSLATE THROUGH THIS FLOW
LATE THIS AFTERNOON AND THIS EVENING.  AN 85-90KT UPPER LEVEL JET
WILL NOSE INTO THE AREA THIS AFTERNOON AS WELL...PROVIDING THE UPPER
LEVEL DYNAMICS FOR SEVERE STORMS TO DEVELOP.

A LOOK AT NAM BUFFER SOUNDINGS FOR KMAF SHOWS PLENTY OF INSTABILITY
/3500 J/KG SBCAPE/...MOISTURE /PWATS 180 PERCENT OF NORMAL/...AND
LIFT /WITH THE SHORTWAVES/...FOR NOT ONLY SHOWERS AND THUNDERSTORMS
TO DEVELOP BUT FOR SEVERE WEATHER TO OCCUR WITH THESE STORMS.  MID
LEVEL LAPSE RATES WILL BE BETWEEN 7.5 AND 8.5 DEGREE/KM THIS
AFTERNOON ACCORDING TO BOTH THE NAM AND THE GFS.  THIS IS ABOUT THE
ONLY AGREEMENT IN THE MODELS.  USING THE 12Z NAM...AS THE NAM HAS
BEEN MORE ACCURATE...SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP
IN SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND MOVE EAST WITH THE
EASTWARD MOVEMENT OF THE DRYLINE.  THE MAJORITY OF THESE STORMS WILL
REMAIN NORTH AND EAST OF THE PECOS RIVER.  THE NAM HAS THE DRYLINE
MOVING AS FAR EAST AS THE TX/NM BORDER BEFORE RETREATING WESTWARD
OVERNIGHT.  WHILE THERE IS NOT A LOT OF SPEED SHEAR...THERE IS QUITE
A BIT OF DIRECTIONAL SHEAR WITH SOUTHEASTERLY LOW LEVEL WINDS AND
WESTERLY WINDS AT 6KM.  THIS WILL RESULT IN 50-60KT 0-6KM BULK
SHEAR.  WITH DEWPOINTS IN THE MID 60S NORTH OF THE PECOS...LCL/S
WILL BE FAIRLY LOW AND COMBINED WITH THE SHEAR WILL BRING THE
POSSIBILITY OF A TORNADO OR TWO THIS AFTERNOON.  THIS WILL BE
ADDRESSED MORE IN THIS AFTERNOON/S HWO.

TONIGHT/S LOW TEMPERATURES WILL DEPEND ON AMOUNT AND DURATION OF
CLOUD COVER...STORMS STILL IN THE AREA...WIND SPEEDS...AND
DEWPOINTS.  BECAUSE OF STORMS EXPECTED IN THE NORTH WENT WITH MORE
OF A MET/MAVMOS SOLUTION FOR LOWS.  IT IS LIKELY THAT CLOUD COVER
WILL REMAIN ACROSS THAT AREA...WITH DEWPOINTS STAYING HIGH...AND
WIND SPEEDS AROUND THE STORMS AND AN APPROACHING BOUNDARY WILL KEEP
TEMPERATURES UP.  WEST OF THE PECOS...ON THE OTHER HAND...WENT WITH
MORE OF AN FWC SOLUTION BECAUSE OF THE LACK OF CLOUD COVER AND THE
LIKELIHOOD OF WINDS DROPPING OFF.

THE AREA WILL REMAINED SANDWICHED BETWEEN A PERSISTENT CUTOFF LOW/
UPPER TROUGH OVER THE NORTHERN PLAINS/GREAT LAKES...AND AN UPPER
LEVEL RIDGE OVER SOUTHWESTERN/CENTRAL MEXICO THROUGH THE WEEKEND.
THIS WILL ALLOW FOR A SERIES OF SHORTWAVE TROUGHS TO TRAVERSE THE
AREA DURING THIS TIME.  UNFORTUNATELY...PRECIPITATION CHANCES WILL
BE TIED TO THE PRESENCE...OR LACK...OF FRONTS/BOUNDARIES OVER THE
AREA.  THEREFORE...THE TIMING OF EACH ROUND OF PRECIPITATION WE SEE
WILL BE DIFFICULT TO SAY THE LEAST.  HAVE TENDED THE FORECAST TOWARD
THE NAM/ECMWF WHICH APPEAR TO HAVE PERFORMED BETTER LATELY
CONSIDERING THE MESOSCALE EFFECTS INVOLVED.

WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS GOING SATURDAY AS
EXPECTING AN OUTFLOW BOUNDARY TO STILL EXIST OVER THE AREA.
FLATTENED UPPER RIDGE WITH GENERAL NORTHWEST FLOW ALOFT OVER THE
AREA SATURDAY WILL ALLOW FOR ADDITIONAL SHORTWAVE TROUGHS TO
TRAVERSE THE CWA.  SINCE WE WILL CONTINUE TO HAVE A VERY MOIST LOW
LEVEL AIRMASS OVER THE CWA...IN ADDITION TO INCREASING UPPER LEVEL
MOISTURE... THINK POPS COULD BE RAISED FURTHER WHEN THE LOCATION OF
THE BOUNDARY BECOMES MORE EVIDENT.  THE POTENTIAL FOR A NOCTURNAL
MCS TO MOVE OVER THE CWA WILL EXIST BOTH SATURDAY AND SUNDAY
NIGHT...BUT AGAIN THE LOCATION OF ANY LOW LEVEL BOUNDARY WILL BE
TANTAMOUNT TO THE PLACEMENT OF POPS.  SINCE WE WILL CONTINUE TO HAVE
STIFF SOUTH/ SOUTHEASTERLY FLOW IN THE LOW LEVELS...HAVE KEPT THE
BETTER POPS ALONG THE NORTHERN CWA SATURDAY AND FURTHER SOUTH
SUNDAY.

EXPECT TO SEE A FRONTAL BOUNDARY MOVE INTO THE CWA SUNDAY AFTERNOON/
EVENING DUE TO THE PERSISTENT NORTHERLY FLOW ALOFT AROUND THE
AFOREMENTIONED CUTOFF LOW/EVENTUAL GREAT LAKES LONGWAVE TROUGH.
THIS IS IN PART THE REASON FOR THE HIGHER POPS BOTH SUNDAY NIGHT AND
MONDAY.  SEVERE STORMS WILL DEFINITELY BE POSSIBLE WITH EACH ROUND
OF THUNDERSTORMS SATURDAY THROUGH MONDAY AS INSTABILITY AND SHEAR
WILL REMAIN HIGH ENOUGH FOR ORGANIZED STORMS.  WILL MAKE A MENTION
IN THE HWO FOR THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WITH
EACH ROUND...BUT WILL NOT GET TOO FANCY CONSIDERING THE UNCERTAINTY
WITH THE LOCATION OF ANY BOUNDARIES.  BY TUESDAY...THINK A DRYLINE
WILL SET UP AS ANOTHER TROUGH SETTLES OVER THE WESTERN CONUS AND
FLOW ALOFT BECOMES MORE WESTERLY AND STRENGTHENS OVER THE CWA.
THEREFORE...INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
EASTERN CWA TUESDAY AFTERNOON BEFORE MAKING THE REMAINDER OF THE
FORECAST DRY.  THIS AS PERSISTENT WESTERLY FLOW WILL LIKELY MIX THE
DRYLINE TO THE EASTERN FRINGE...OR EAST OF THE CWA.

THE ABOVE ALSO ENTAILED A CONTINUATION OF MORE NEAR NORMAL
TEMPERATURES THROUGH SATURDAY...BUT THEN COOLER THAN NORMAL
TEMPERATURES SUNDAY AND MONDAY.  AVE UNDERCUT MOST GUIDANCE ON
SATURDAY SINCE MOS HAS BEEN TOO WARM OF LATE.  REALLY UNDERCUT MOS
ON MONDAY AND TUESDAY AS THE GFS WAS NOT AS BULLISH BRINGING A FRONT
SOUTH INTO THE AREA AS THE NAM/ECMWF.  WENT CLOSER TO MEXMOS ON DAYS
6 AND 7 AS ABOVE NORMAL TEMPERATURES APPEAR MORE LIKELY WITH THE
EXPECTED FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  85  71  88  /  20  20  20  20
CARLSBAD NM                65  91  62  93  /  10  20  10  20
DRYDEN TX                  67  92  71  95  /  10  10  10  10
FORT STOCKTON TX           68  93  70  95  /  10  10  10  10
GUADALUPE PASS TX          65  89  62  93  /  10  20  10  20
HOBBS NM                   67  89  65  89  /  20  20  20  20
MARFA TX                   52  89  52  93  /  10  10  10  10
MIDLAND INTL AIRPORT TX    67  87  68  87  /  20  10  20  20
ODESSA TX                  67  88  69  88  /  20  10  10  20
WINK TX                    67  96  71  99  /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

74/67
Hazardous weather outlook, Jun 1, 2:22 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT FRI JUN 1 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
222 PM CDT FRI JUN 1 2007 /122 PM MDT FRI JUN 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF THE SOUTHEASTERN NEW MEXICO PLAINS...THE TRANS PECOS
REGION OF WEST TEXAS...THE PERMIAN BASIN...AND THE WESTERN LOW
ROLLING PLAINS THIS AFTERNOON THROUGH EARLY TONIGHT. A FEW OF THE
STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND
VERY HEAVY RAINS WILL ALSO ACCOMPANY THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE STORMS WILL BE POSSIBLE SATURDAY AND SATURDAY NIGHT...MAINLY
OVER THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN BASIN...AND
WESTERN LOW ROLLING PLAINS.  LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS...IN ADDITION TO LOCALLY HEAVY RAINFALL.

SEVERE STORMS WILL ALSO BE POSSIBLE SUNDAY AND SUNDAY NIGHT AS A
FRONTAL BOUNDARY IS EXPECTED TO MOVE INTO THE AREA.  AT THIS
TIME...IT APPEARS THESE STORMS WILL BE POSSIBLE OVER ALL BUT THE
PRESIDIO VALLEY AND BIG BEND REGION.  AGAIN...LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS...WHILE LOCALLY HEAVY
RAINFALL WILL REMAIN POSSIBLE TOO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 1, 6:25 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CDT FRI JUN 1 2007

TXZ045-020030-
GAINES-
625 PM CDT FRI JUN 1 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES COUNTY.

AT 622 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 3 MILES EAST
OF SEAGRAVES...OR ABOUT 2 MILES WEST OF LOOP. THIS STORM IS MOVING
TO THE EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PERSONS IN NORTHEASTERN GAINES COUNTY...INCLUDING THE COMMUNITIES OF
SEAGRAVES...LOOP...AND ASHMORE SHOULD SEEK SAFE SHELTER INDOORS.
MONITOR NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:12 PM CDTTornado WarningMAFGaines48 min
Jun 1, 7:58 PM CDTTornado WarningMAFAndrews, Martin62 min
Jun 1, 8:03 PM CDTSevere Thunderstorm WarningMAFGaines27 min
Jun 1, 8:36 PM CDTSevere Thunderstorm WarningMAFDawson54 min
Jun 1, 8:59 PM CDTTornado WarningMAFMartin31 min
Jun 1, 9:29 PM CDTSevere Thunderstorm WarningMAFHoward, Martin35 min
Jun 1, 9:37 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines53 min
Jun 1, 10:44 PM CDTSevere Thunderstorm WarningMAFGaines61 min
Jun 1, 11:39 PM CDTSevere Thunderstorm WarningMAFGaines39 min
Jun 2, 1:56 AM CDTSevere Thunderstorm WarningMAFMitchell64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.